Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

Anxiety and ADHD

Effexor


Has anyone had experience on this drug.  My son has just started it today.  We have tried Zoloft and Celexa, they both had awful side effects.

Replies

Works well for me but I’m 43. I like it better than Lexapro or Prozac. Less costly than Pristiq.

Posted by CBSP on Nov 21, 2013 at 4:44pm

Effexor scares me only because people have talked about horrific side effects when quitting cold turkey.  Of course, quitting cold turkey is probably a dumb thing to do unless your doctor approves it.  I suspect no doctor would approve quitting cold turkey if it leads to horror stories of freaking out or whatever.  Anyway, I guess my point is, from the quitting-Effexor stories I’ve heard, it is just as important to be informed about what it is like to STOP talking a medication as it is to be informed about what happens when you START taking a medication.  Just thought I’d throw that out there.  Something to ask your doc about.

Posted by hitwcidb on Nov 21, 2013 at 6:48pm

I had possibly the most vivid dreams ever when on Effexor. I normally never remember my dreams, but these were SO real that I did not forget them. When I told the psychiatrist about it, he told me I had to let him know promptly if they ever turned into nightmares and seemed genuinely concerned that I had such vivid dreams.

Posted by organizationschmorganization on Nov 21, 2013 at 8:19pm

My son thought it worked at first.  But he started getting increasingly depressed and we ended up taking him off which was brutal.  He was miserable even though we gradually tapered down.  He was wanting to sleep, and complained of headaches.

Posted by Momfirst on Nov 24, 2013 at 5:27pm

Thank you all for your replys.  My son was on the medication for one week.  We had so many concerns we had the doctor take him off of it.  He has taken celexia and zoloft. these did not work well for him.

Posted by mom2barry on Dec 02, 2013 at 3:48pm

and I was beginning to think I was the only one in the world that had massive withdrawal side effects from strong addicting add/adhd medication, what a relief to hear these stories.  I have many many people on these sites (usually non-add/adhd people) saying these medications are NOT addicting.

I had such bad addicting withdrawal symptoms from Adderall, Ritalin and Wellbutrin (Wellbutrin withdrawal was the worst thing Ive ever been through) and yes I weaned over a few month period.  Thank you everyone for being so honest I really needed to hear that.

Posted by BexIssues on Dec 05, 2013 at 2:32am

I tried a host of different meds before finding one that worked…  Then late 2012 I started passing out due to an interaction with the ritalin.  Had a consult with a specialist, who informed me that often depression and anxiety in people with ADD/ADHD is better addressed by meds that tinker with Dopamine, and that us ADD folks often have seratonin levels that are normal even when we’re depressed. 
Unfortunately most doctors’ first line of treatment with depression is SSRIs (which act on seratonin)

Long story short, it might not hurt to ask if there are options other than SSRIs…  Unfortunately if your son is still less than 18yo, it may limit his options a bit, as some meds are risky for the younger folks.

My best advice is to keep talking to the doctors and get as informed as you can, and make sure they have the best picture of your son’s life as you can manage.  Sometimes a doctor will hear the facts about the side effects or challenges, but they don’t have an appreciation for the impact it has on their patient’s quality of life.

Posted by ATorrens on Jan 10, 2014 at 6:59pm

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.